Texas, 2017Damaging Wind in Texas, June 23, 2017
June 23, 2017 · NWS LUB · 1 event in 1 county or zone
Isolated thunderstorms developed south of a stalled out cold frontal boundary oriented east to west across the southern South Plains and southern Rolling Plains. Strong instability south of the boundary allowed one thunderstorm to become severe in Stonewall County before moving south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed south of a stalled out cold frontal boundary oriented east to west across the southern South Plains and southern Rolling Plains. Strong instability south of the boundary allowed one thunderstorm to become severe in Stonewall County before moving south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 2:06 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 23, 2:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
306 PM CDT Fri Jun 23 2017
.DISCUSSION...
Convective chances are somewhat unclear from this afternoon
through the next several days.
Convection has developed along an advancing cold frontal boundary
oriented east-west from the southern South Plains through the southern
Rolling Plains. Temperatures in excess of 100 degrees with surface
dew points around 50 will support high bases and therefore a wind
threat. This front will bring markedly stronger northeasterly
winds and these winds will continue overnight. This cold front
will bring a very welcome break to the oppressive heat we have
experienced that past week or so. Surface ridging will build in
overnight behind this front with decreasing winds by mid morning.
A subtle short wave aloft may bring thunderstorms from
southwestern Oklahoma to the Rolling Plains tonight. However, this
convective activity is far from certain. It is now supported by
the HRRR and is supported by the TTU WRF to an extent. Elevated
instability above the frontal boundary will not be in short supply
within strong moist southeasterly winds giving some confidence in
this possible overnight convection.
Extensive low level stratus casts doubt on convective chances for
Saturday especially during the daytime hours. Moist isentropic
upglide will keep elevated instability around the area which may
be enough to generate scattered showers and thunderstorms. Models
are again mixed on how Saturday will play out but widespread severe
convection is not anticipated. Northwest flow storms will be more
difficult to come by on Saturday evening but will have stronger
chances on Sunday evening. Low level flow will be more out of the
southeast rather than east with increased instability across the
area into eastern New Mexico. Another day with possible northwest
flow storms will occur on Monday with a continued weak upper level
ridge to the west.
This upper ridge will be suppressed for several days this weekend
into early next week as an upper level system moves into British
Columbia. Tuesday and beyond bring more uncertainty to the
forecast as the upper level ridge begins to strengthen again
leading to increasing heights. Models are differing on the
strength of the system moving out of British Columbia which will
affect the strength of the upper ridge. However, this may only
mean a difference locally of either 90 or 100 degrees by late next
week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 23, 3:52 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
452 AM CDT Fri Jun 23 2017
TXZ021>044-241000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
452 AM CDT Fri Jun 23 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
A cold front will move into the South Plains area this morning and
move to near a Plains to Guthrie line by mid afternoon. Isolated
to scattered thunderstorms are expected to form along this front
after 2 PM. Hot temperatures will lead to these storms having high
bases which will lead to a threat for wind gusts to 65 mph. Some
hail to near the size of quarters may also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a limited threat for localized flooding with
thunderstorms that affect the area this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon across the
southern South Plains and southern Rolling Plains.
Thunderstorm Wind, Stonewall
- When
- June 23, 3:25 PM CST
- Where
- Stonewall County, 3.42 mi SSE of Aspermont Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.078, -100.218
The Stonewall County Sheriff's office reported a power pole that had been blown over and several tree limbs down on US Highway 83 south of Aspermont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697069.